TeenHelp
Support Forums Today's Posts

Get Advice Connect with TeenHelp Resources
HelpLINK Facebook     Twitter     Tumblr     Instagram    Hotlines    Safety Zone    Alternatives

You are not registered or have not logged in

Hello guest! (Not a guest? Log in above!)

As a guest on TeenHelp you are only able to use some of our site's features. By registering an account you will be able to enjoy unlimited access to our site, and will be able to:

  • Connect with thousands of teenagers worldwide by actively taking part in our Support Forums and Chat Room.
  • Find others with similar interests in our Social Groups.
  • Express yourself through our Blogs, Picture Albums and User Profiles.
  • And much much more!

Signing up is free, anonymous and will only take a few moments, so click here to register now!


Mental Health Use this forum to share your mental health concerns and to seek advice.

Closed Thread
 
Thread Tools Search this Thread
  (#1 (permalink)) Old
udontno Offline
</3?
I can't get enough
*********
 
udontno's Avatar
 
Name: Amanda Kate
Age: 26
Gender: Female
Location: VA, USA

Posts: 3,039
Blog Entries: 24
Join Date: January 5th 2009

Antidepressants & headaches - December 9th 2012, 01:43 AM

Hey yíall,
Iím just looking for some advice/virtual hugs or something.
After years of being miserable, I finally bit the bullet and decided to do something about it. My parents arenít the kind that believe in depression or therapy (they are in the ďdonít air your dirty laundry in publicĒ and ďjust get over itĒ camp) so now that Iím in college (Iím 19), I can finally do something about the issues that theyíve blatantly ignored for years. I started seeing a psychologist a couple months ago and she referred me to the campus physician for antidepressants.
I was first given a prescription for Celexa, which I started taking on Halloween. Immediately, I was greeted with nausea and crippling headaches. The headaches were so bad that after two weeks I went to see the doctor again, to see what they could do. They told me to suffer through it to see if my body would adjust and theyíd go away. After a month on Celexa, I had a med check appointment and the headaches were still there. I was probably getting a headache 4 days out of the week, starting in the afternoon and lasting until I could sleep it off. The headaches were also accompanied with dizziness. I nearly went down over Thanksgiving break in the kitchen--I bent down to tie my shoe, came up too suddenly, and only managed to catch myself on a chair before losing my balance.
Anyway, after a month on Celexa they switched me to Cymbalta. Iíve been on that for nearly two weeks and have an appointment Wednesday to get that checked before heading home for Christmas. Iíve heard that sometimes, when switching meds they make you wait for the old one to clear out of your system before starting the new one. I donít know if this is the case or not, but they had me start Cymbalta immediately. In the beginning, I felt like pure crap emotionally. Iím not really sure how emotionally stable it is keeping me right now, because exam week starts Monday so everyone is a little out of whack.
The big issue is that after a little while without them, the headaches have returned with a vengeance. I take all of my meds at 8pm (Cymbalta, birth control, and some vitamins). Usually shortly after taking the meds, I will feel a little bit better. If I notice myself feeling like crap emotionally, it is usually in the afternoon. The headaches also usually start in the afternoon. These have also been accompanied by dizziness.
Should I switch meds again? Iím wondering what wonít give me a headache at this point. The headaches are limiting my ability to work and be productive. I feel like Iím not giving the world the best Amanda that I can be, even if Iím feeling emotionally okay that day.
Celexa also had some sexual side effectsÖ I donít know if Cymbalta will have the same effect or not (my boyfriend lives back home, I wonít see him again until Christmas break).


I'm currently taking 20mg of Cymbalta.


--A
   
  (#2 (permalink)) Old
PSY Offline
Hugh Jackman ♥

TeenHelp Veteran
*************
 
PSY's Avatar
 
Name: Robin
Age: 30
Gender: Female
Location: Southern California

Posts: 10,015
Blog Entries: 34
Join Date: June 12th 2009

Re: Antidepressants & headaches - December 9th 2012, 02:17 AM

Hey there! I'm sorry you're not having an easy time with the new antidepressants. I'm sure you've heard that it can take a while to find the right medication/combination, so hang in there!

First, if you haven't already, tell the campus physician about the change in mood with Cymbalta. That's something you should always report with antidepressants (even if you think there are other things affecting your mood, such as final exams). They may decide to do any number of things, including decreasing your dose, trying a different medication, or simply monitoring you more closely (ex. checking in every couple of days to see how your mood is).

Cymbalta can also have side effects of nausea, dizziness/faintness, and headaches... so at this point, it's hard to say whether this is being caused by the lingering effects of Celexa, Cymbalta, or both. Every antidepressant has side effects, but there could very well be some out there that don't have those particular side effects. Talk to your campus physician and see if something else could be considered in the future. Again, it may just be a matter of reducing the dosage, or making some other modification to your current regimen.

I don't know how long it takes for Celexa to work its way out of a person's system, but this is probably why you're supposed to wait before starting Cymbalta. There can be some rare (but serious) potential side effects, as stated on Drugs.com:
Quote:
Talk to your doctor before using citalopram together with DULoxetine. Combining these medications can increase the risk of a rare but serious condition called the serotonin syndrome, which may include symptoms such as confusion, hallucination, seizure, extreme changes in blood pressure, increased heart rate, fever, excessive sweating, shivering or shaking, blurred vision, muscle spasm or stiffness, tremor, incoordination, stomach cramp, nausea, vomiting, and diarrhea. You should contact your doctor immediately if you experience these symptoms while taking the medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
I'd definitely bring this up with your campus physician ASAP, and also tell them about the vitamins you mentioned in your post, as it could have an unanticipated effect on the Celexa and Cymbalta. It's been a few weeks, but better safe than sorry, right?

Celexa listed decreased sex drive as a potential side effect, but I didn't see that with Cymbalta... so at least there's that. Still, I imagine the other side effects might have an effect on your sex drive.

Also, did you tell your campus physician what kind of birth control you are on? I know that certain medications can reduce the effectiveness of birth control, and certain types of birth control can worsen a person's mood. You may want to consider using additional protection when you see your boyfriend (ex. condoms), just in case... and again, if your mood worsens, tell your campus physician.






   
  (#3 (permalink)) Old
udontno Offline
</3?
I can't get enough
*********
 
udontno's Avatar
 
Name: Amanda Kate
Age: 26
Gender: Female
Location: VA, USA

Posts: 3,039
Blog Entries: 24
Join Date: January 5th 2009

Re: Antidepressants & headaches - December 9th 2012, 02:46 AM

I'm planning on mentioning how down I was feeling when I first started Cymbalta. Right now, I don't feel that down... I just feel okay, but really stressed because of finals. I will mention that I've been stressed. I don't think they'd be able to lower the dosage of this--it's the lowest amount right now.

I really was surprised that they didn't have me wait before starting the new one, but they didn't. The Celexa should be out of my system now, based on what they've told me.

They do know about my birth control and I believe I've mentioned my vitamins before.

In the massive list of side effects for Cymbalta, sexual side effects are listed as well... Some women even receive a sexual boost, which wouldn't be a bad thing at all. I don't know how that will go, but I know they aren't as common as they are with Celexa so hopefully we will be in the clear. I've checked my prescriptions and vitamins on one of those medication interactions websites, so I should be okay with that but we always use condoms when we have sex.


--A
   
Closed Thread

Bookmarks

Tags
antidepressants, headaches

Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




All material copyright ©1998-2019, TeenHelp.
Terms | Legal | Privacy | Conduct | Complaints

Powered by vBulletin®.
Copyright ©2000-2019, Jelsoft Enterprises Ltd.
Search engine optimization by vBSEO.
Theme developed in association with vBStyles.